Designs, Codes and Cryptography

, Volume 72, Issue 3, pp 749–763 | Cite as

Lexicodes over rings

  • Kenza Guenda
  • T. Aaron Gulliver
  • S. Arash Sheikholeslam


In this paper, we consider the construction of linear lexicodes over finite chain rings by using a \(B\)-ordering over these rings and a selection criterion. As examples we give lexicodes over \(\mathbb Z _4\) and \(\mathbb F _2+u\mathbb F _2\). It is shown that this construction produces many optimal codes over rings and also good binary codes. Some of these codes meet the Gilbert bound. We also obtain optimal self-dual codes, in particular the octacode.


Codes over rings Greedy codes Self-orthogonal codes Self-dual codes Gray map 

Mathematics Subject Classification

94B65 94B05 16T99 


  1. 1.
    Aoki T., Gaborit P., Harada M., Ozeki M., Solé P.: On the covering radius of \(\mathbb{Z}_4\)-codes and their lattices. IEEE Trans. Inf. Theory 45(6), 2162–2168 (1999).Google Scholar
  2. 2.
    Aydin N., Asamov T.: Database for codes over \(\mathbb{Z}_4\). Available online at:
  3. 3.
    Bonn J.T.: Forcing linearity on greedy codes. Des. Codes Cryptogr. 9(1), 39–49 (1996).Google Scholar
  4. 4.
    Brualdi R.A., Pless V.: Greedy codes. J. Comb. Theory Ser. A 64, 10–30 (1993).Google Scholar
  5. 5.
    Conway J.H., Sloane N.J.A.: Lexicographic codes: error-correcting codes from game theory. IEEE Trans. Inf. Theory 32(3), 337–348 (1986).Google Scholar
  6. 6.
    Dougherty S.T., Gaborit P., Harada M., Solé P.: Type II codes over \(\mathbb{F}_2+u\mathbb{F}_2\). IEEE Trans. Inf. Theory, 45(1), 32–45 (1999).Google Scholar
  7. 7.
    Dougherty S.T., Gulliver A., Park Y.H.: Optimal linear codes over \(\mathbb{Z}_m\). J. Korean Math. Soc. 44(5), 1139–1162 (2007).Google Scholar
  8. 8.
    Grassl M.: Bounds on the minimum distance of linear codes and quantum codes. Available online at:
  9. 9.
    Greferath M., Schmidt S.E.: Gray isometries for finite chain rings and non-linear ternary \((36,3^{12},15)\). IEEE. Trans. Inf. Theory 45(7), 2522–2524 (1999).Google Scholar
  10. 10.
    Guenda K.: Gulliver T.A.: MDS and self-dual codes over rings. Finite Fields Appl. 18(6), 1061–1075 (2012).Google Scholar
  11. 11.
    Hammons A.R. Jr., Kumar P.V., Calderbank A.R., Sloane N.J.A., Solé P.: The \(\mathbb{Z}_4\)-linearity of Kerdock, Preparata, Goethals, and related codes. IEEE Trans. Inf. Theory 40(2), 301–319 (1994).Google Scholar
  12. 12.
    Honold T., Nechaev A.A.: Weighted modules and representations of codes. Tech. Univ. München, Fak. Math. Report, Beitrage Zur Geometrie and Algebra 36 (1998).Google Scholar
  13. 13.
    Huffman W.C., Pless V.: Fundamentals of Error-Correcting Codes. Cambridge University Press, New York (2003).Google Scholar
  14. 14.
    Levenstein T.: A class of systematic codes. Soviet Math. Dokl. 1, 368–371 (1960)Google Scholar
  15. 15.
    van Zanten A.J.: Lexicographic order and linearity. Des. Codes Cryptogr. 10(1), 85–97 (1997).Google Scholar
  16. 16.
    van Zanten A.J., Nengah Suparta I.: On the construction of linear \(q\)-ary lexicodes. Des. Codes Cryptogr. 37(1), 15–29 (2005).Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Kenza Guenda
    • 1
  • T. Aaron Gulliver
    • 1
  • S. Arash Sheikholeslam
    • 1
  1. 1.Department of Electrical and Computer EngineeringUniversity of VictoriaVictoriaCanada

Personalised recommendations